Alert archive / South Dakota / Winter Storm Warnings in 2008
Winter Storm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Apr 9, 2008, 7:45 PM CDT for 15 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 10, 2008, 1:00 PM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2008, 7:45 PM CDT (00:45 UTC)
- In effect from
- Apr 10, 2008, 1:00 PM CDT
- Expired
- Apr 10, 2008, 3:49 AM CDT
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KABR 100045 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 745 PM CDT WED APR 9 2008 ...ANOTHER SPRING SNOW STORM POISED TO EFFECT THE REGION... .LOW PRESSURE WILL DEVELOP RAPIDLY TONIGHT AND MOVE FROM THE CENTRAL PLAINS INTO THE UPPER MIDWEST THROUGH THURSDAY NIGHT. THIS SYSTEM WILL BRING ANOTHER BOUT OF SNOW AND STRONG WINDS TO THE REGION THURSDAY LASTING THROUGH MUCH OF FRIDAY. MNZ039-046-SDZ006>008-011-017>023-036-037-048-051-100845- /O.UPG.KABR.WS.A.0004.080410T1200Z-080412T0000Z/ /O.NEW.KABR.WS.W.0003.080410T1800Z-080412T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...FAULKTON...REDFIELD...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...HIGHMORE... MILLER...PRESHO...FORT THOMPSON 745 PM CDT WED APR 9 2008 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 PM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 7 PM CDT FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. AREAS OF LIGHT RAIN THIS EVENING ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AND MAYBE MIX WITH SNOW BY MORNING. RAIN OR SNOW IS EXPECTED DURING THE MORNING ACROSS THE AREA CHANGING TO ALL SNOW FROM THE LATE MORNING THROUGH THE AFTERNOON FROM CENTRAL THROUGH NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THE SNOW IS EXPECTED TO BECOME HEAVY AT TIMES THURSDAY AFTERNOON THROUGH FRIDAY. TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ALONG WITH THE SNOW WILL COME STRONG NORTHEAST TO NORTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS CAUSING BLOWING AND DRIFTING SNOW. VISIBILITIES WILL OFTEN BE REDUCED TO LESS THAN A QUARTER MILE. SEVERE WINTER WEATHER WILL BRING HAZARDOUS TRAVEL CONDITIONS TO THE AREA. TRAVEL IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL... USE EXTREME CAUTION OR CHOOSE AN ALTERNATE ROUTE. TAKE A WINTER SURVIVAL KIT AND KEEP YOUR GAS TANK OVER HALF FULL. $$ SDZ005-010-016-033>035-045-100845- /O.EXT.KABR.WS.A.0004.080410T1500Z-080412T0000Z/ MCPHERSON-EDMUNDS-POTTER-STANLEY-SULLY-HUGHES-JONES- INCLUDING THE CITIES OF...EUREKA...IPSWICH...GETTYSBURG... FORT PIERRE...ONIDA...PIERRE...MURDO 745 PM CDT WED APR 9 2008 /645 PM MDT WED APR 9 2008/ ...WINTER STORM WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... THE WINTER STORM WATCH IS NOW IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING. AREAS OF LIGHT RAIN THIS EVENING ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AND MAYBE MIX WITH SNOW BY MORNING. RAIN OR SNOW IS EXPECTED DURING THE MORNING ACROSS THE AREA CHANGING TO ALL SNOW FROM LATE MORNING THROUGH THE AFTERNOON FROM CENTRAL THROUGH NORTHEAST SOUTH DAKOTA. THE SNOW COULD BECOME HEAVY AT TIMES THURSDAY AFTERNOON THROUGH FRIDAY. SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. ALONG WITH THE SNOW WILL COME STRONG NORTHEAST TO NORTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS CAUSING BLOWING AND DRIFTING SNOW. VISIBILITIES COULD BE REDUCED TO LESS THAN A QUARTER MILE. A WINTER STORM WATCH MEANS SEVERE WINTER WEATHER IS POSSIBLE... BUT NOT IMMINENT. AT THIS TIME THERE IS THE POTENTIAL FOR DANGEROUS WINTER WEATHER CONDITIONS. THE EXACT TIMING AND LOCATION IS IN QUESTION. HOWEVER...THIS IS THE TIME TO PREPARE AND CONSIDER ALTERING YOUR TRAVEL PLANS. $$ MOHR
1 follow-up statement
000 WWUS43 KABR 100849 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 349 AM CDT THU APR 10 2008 ...VERY STRONG EARLY SPRING SNOW STORM ABOUT TO ARRIVE... .LOW PRESSURE IN EASTERN WYOMING WILL STRENGTHEN AS IT MOVES INTO WESTERN IOWA BY FRIDAY MORNING. NORTH OF THIS LOW...WIDESPREAD SNOW WILL DEVELOP. COUPLED WITH VERY STRONG NORTHEAST WINDS THAT ARE ANTICIPATED...BLIZZARD CONDITIONS WILL TAKE SHAPE THIS EVENING AND LAST THROUGH THE OVERNIGHT HOURS. MNZ039-046-SDZ006>008-011-017>023-036-037-048-051-101700- /O.CAN.KABR.WS.W.0003.080410T1800Z-080412T0000Z/ /O.NEW.KABR.BZ.W.0001.080410T1800Z-080412T0000Z/ TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN... BRITTON...SISSETON...WEBSTER...FAULKTON...REDFIELD...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...HIGHMORE... MILLER...PRESHO...FORT THOMPSON 349 AM CDT THU APR 10 2008 ...BLIZZARD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT FRIDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT FRIDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. LIGHT RAIN THIS AFTERNOON IS EXPECTED TO BECOME MIXED WITH...THEN TURN QUICKLY OVER TO SNOW LATER THIS AFTERNOON. THE SNOW WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS AND FRIDAY MORNING...BEFORE TAPERING OFF TO LIGHT SNOW. COUPLED WITH NORTHEAST WINDS THAT ARE EXPECTED TO GUST AS HIGH AS 50 MPH AT TIMES...WIDESPREAD BLOWING AND DRIFTING OF SNOW IS EXPECTED...WITH VISIBILITIES APPROACHING ZERO AT TIMES. THE SNOW IS EXPECTED TO BE HEAVIEST FROM MIDNIGHT THROUGH 6AM. TOTAL SNOWFALL ACCUMULATIONS WILL VARY FROM 6 TO 10 INCHES FROM THE JAMES RIVER VALLEY AND POINTS WEST...TO 10 TO 15 INCHES EAST TOWARD THE I-29 CORRIDOR. ISOLATED HIGHER AMOUNTS ARE NOT OUT OF THE QUESTION. SNOW AND BLOWING SNOW WILL FREQUENTLY REDUCE VISIBILITIES TO LESS THAN 1/4 OF A MILE WITH WHITEOUT CONDITIONS AT TIMES. TRAVEL WILL BE DANGEROUS AND IS STRONGLY DISCOURAGED. IF TRAVEL IS A MUST...BE SURE TO PUT A WINTER SURVIVAL KIT IN THE VEHICLE...ALONG WITH HAVING A FULLY CHARGED CELL PHONE...A FULL TANK OF FUEL...AND PROVIDE SOMEBODY WITH YOUR TRAVEL PLANS AND ROUTE. $$ SDZ005-010-016-033>035-045-101700- /O.UPG.KABR.WS.A.0004.080410T1500Z-080412T0000Z/ /O.NEW.KABR.BZ.W.0001.080410T1800Z-080412T0000Z/ MCPHERSON-EDMUNDS-POTTER-STANLEY-SULLY-HUGHES-JONES- INCLUDING THE CITIES OF...EUREKA...IPSWICH...GETTYSBURG... FORT PIERRE...ONIDA...PIERRE...MURDO 349 AM CDT THU APR 10 2008 /249 AM MDT THU APR 10 2008/ ...BLIZZARD WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. LIGHT RAIN THIS AFTERNOON IS EXPECTED TO BECOME MIXED WITH...THEN TURN QUICKLY OVER TO SNOW LATER THIS AFTERNOON. THE SNOW WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS AND FRIDAY MORNING...BEFORE TAPERING OFF TO LIGHT SNOW. COUPLED WITH NORTHEAST WINDS THAT ARE EXPECTED TO GUST AS HIGH AS 50 MPH AT TIMES...WIDESPREAD BLOWING AND DRIFTING OF SNOW IS EXPECTED...WITH VISIBILITIES APPROACHING ZERO AT TIMES. THE SNOW IS EXPECTED TO BE HEAVIEST FROM MIDNIGHT THROUGH 6AM. TOTAL SNOWFALL ACCUMULATIONS WILL VARY FROM 6 TO 10 INCHES. ISOLATED HIGHER AMOUNTS ARE NOT OUT OF THE QUESTION. SNOW AND BLOWING SNOW WILL FREQUENTLY REDUCE VISIBILITIES TO LESS THAN 1/4 OF A MILE WITH WHITEOUT CONDITIONS AT TIMES. TRAVEL WILL BE DANGEROUS AND IS STRONGLY DISCOURAGED. IF TRAVEL IS A MUST...BE SURE TO PUT A WINTER SURVIVAL KIT IN THE VEHICLE...ALONG WITH HAVING A FULLY CHARGED CELL PHONE...A FULL TANK OF FUEL...AND PROVIDE SOMEBODY WITH YOUR TRAVEL PLANS AND ROUTE. $$ HINTZ
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 9, 3:34 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Apr 9, 3:34 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT WED APR 9 2008
.SHORT TERM...THROUGH SATURDAY MORNING
MAIN FOCUS IS ON SPRING STORM SYSTEM. NOT MUCH MORE CAN BE SAID
ABOUT IT AS MODEL GUIDANCE REMAINS HIGHLY CONSISTENT. HAVE
ADJUSTED PRECIPITATION CHANCES IN THE NORTHEAST DURING THE DAY
TOMORROW AS DRY AIR IN ND/MN IS PULLED INTO SYSTEM. THE MAIN ISSUE
ADDRESSED IN THIS FORECAST...DETERMINING PROGRESSION OF
PRECIPITATION TYPE AS SYSTEM EVOLVES. MODELS CONTINUE TO SUGGEST
BORDERLINE RAIN/SNOW PROFILES FOR MUCH OF THE DAY THURSDAY. WILL
LIKELY SEE SCENARIO WHERE EVAPORATIONAL COOLING ON NORTH EDGE OF
SYSTEM ALLOWS FOR SOME LIGHT SNOW ACCUMULATION AND AS WARMER AIR
IS DRAWN INTO SYSTEM...A TRANSITION BACK TO RAIN OCCURS. WITH COOLER
AIR WRAPPING AROUND SYSTEM WILL SEE TRANSITION BACK TO SNOW LATE IN
THE DAY THURSDAY AT WHICH POINT INTENSITY/DURATION WILL BEGIN TO
OVERCOME ABOVE FREEZING GROUND TEMPERATURES. DUE TO
HEIGHT/THICKNESS OF DENDRITIC GROWTH LAYER...SNOW MAY OCCASIONALLY
CONVERT BACK AND FORTH BETWEEN ICE AND DRIZZLE...RESULTING IN HEAVY/WET
NATURE OF SNOW WITH RATIOS AVERAGING AROUND 10:1...H925 WINDS
OF 40 TO 50KTS WILL TRANSITION TO THE GROUND...WITH THAT THE
THREAT FOR NEAR BLIZZARD CONDITIONS POSSIBLE FRIDAY FOR THE
EASTERN 1/3 OF SD AND WESTERN MN. HAVE ADJUSTED SNOW TOTALS FOR
FAVORED UPSLOPE REGION OF SISSETON HILLS AS WELL AS DOWNSLOPE ON
THEIR LEE.
EXPECTING LITTLE VARIABILITY IN TEMPERATURES OVER THE NEXT 48 HOURS.
.LONG TERM...SATURDAY MORNING THROUGH WEDNESDAY
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT FOR THIS PERIOD. AFTER
THE SHORT TERM THE EXTENDED FORECAST WILL BE QUIET. THE PERIOD
OPENS WITH THE H5 UPPER LEVEL LOW MOVING EAST OF THE AREA INTO
WISCONSIN. THE WESTERN RIDGE REBUILDS QUICKLY AND SLOWLY SLIDES
EAST. BY MONDAY NIGHT THE RIDGE AXIS IS OVER THIS AREA WITH A WEAK
SURFACE LOW MOVING THROUGH IT IN CENTRAL CANADA. AN ASSOCIATED
FRONTAL SYSTEM DRAPES SOUTH THROUGH THIS AREA BY TUESDAY. LATEST
MODEL RUNS ARE NOT AS BULLISH WITH THE PRECIPITATION WITH THIS
SYSTEM AS PREVIOUS GFS RUNS WERE. STILL HAVE SOME MENTION OF
CHANCE CATEGORY PROBABILITIES TUESDAY EVENING. WOULD NOT BE
SURPRISED TO SEE THESE TAKEN OUT BY TOMORROW. TEMPERATURES WARM
NICELY EARLY NEXT WEEK. THEN DROP OFF SOME AS THE FRONTAL BOUNDARY
MOVES PAST.
&&
.AVIATION...
GOOD VFR IS THE RULE ACROSS MOST OF THE REGION. SOME MID LEVEL
CLOUDS AROUND 6K FT AGL OR HIGHER ARE NOTED IN CENTRAL SOUTH
DAKOTA WITH CEILINGS AS LOW AS IFR CEILINGS LESS THAN 1000 FT AGL
NOTED IN WESTERN SOUTH DAKOTA. THESE LOW CONDITIONS WILL SLOWLY
SPREAD EAST WITH PRECIPITATION STARTING IN CENTRAL SOUTH DAKOTA
THIS EVENING SPREADING EAST. BY TOMORROW WIDESPREAD IFR CONDITIONS
WILL PREVAIL ACROSS THE STATE.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
FOR BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY.
MN...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHazardous weather outlook, Apr 9, 4:49 AM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CDT WED APR 9 2008 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-101000- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 449 AM CDT WED APR 9 2008 /349 AM MDT WED APR 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED AREAS OF LIGHT RAIN ARE EXPECTED TO DEVELOP LATER TODAY AND CONTINUE TONIGHT. THE LIGHT RAIN MAY MIX WITH...OR TURN OVER TO SNOW...BY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINU THURSDAY INTO FRIDAY EVENING. THE SNOW MAY BE HEAVY AT TIMES THURSDAY NIGHT AND FRIDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE. IN ADDITION TO THE HEAVY SNOW...NORTH WINDS FROM 20 TO 30 MPH ARE ALSO EXPECTED THURSDAY NIGHT INTO FRIDAY. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...MAKING TRAVEL HAZARDOUS. THE SNOW WILL END FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-101000- CORSON-CAMPBELL-WALWORTH-DEWEY- 449 AM CDT WED APR 9 2008 /349 AM MDT WED APR 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED AREAS OF LIGHT RAIN WILL MOVE INTO THE AREA LATER THIS AFTERNOON AND CONTINUE OVERNIGHT. THE LIGHT RAIN MAY BECOME MIXED WITH LIGHT SNOW AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE THURSDAY THROUGH FRIDAY AFTERNOON...BEFORE TAPERING OFF FRIDAY EVENING. ACCUMULATIONS ARE POSSIBLE BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:49 AM CDT | Blizzard Warning | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 16 more | 35 hr |
Nearby
Winter Storm Warnings in South Dakota, 2008Winter Storm Warnings in Minnesota, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.